ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Intrathecal injection of ionic contrast media may be fatal



From the November 27, 2003 issue


Problem: Since release of the 1999 Institute of Medicine report, To Err is Human, your organization may be among the many that have been working hard to safeguard medications. But like most, you may be missing an opportunity to reduce the risk of harm from medications administered to patients in clinical diagnostic departments such as radiology. A recent report serves to remind us just how catastrophic medication errors in these areas can be, and why it's dangerous to overlook these areas when developing medication error reduction strategies.

A 31-year-old man died after being injected with the wrong contrast media during an outpatient myelogram (spinal radiography). Myelography is safely performed using nonionic water-soluble radiographic contrast media intended for this route of administration. However, misadministration of ionic contrast media intrathecally can result in a syndrome of spasms and convulsions, often leading to death. In this case, it was clear within an hour after the patient received the intrathecal injection of contrast media that something was terribly wrong. The patient was transferred to the Emergency Department, where a neurologist was consulted to diagnose and treat the patient. After visiting the radiology department to investigate, the neurologist discovered that an ionic contrast media, contraindicated for intrathecal use, had been administered in error. The patient was quickly transferred to another hospital for treatment, but he died.

Many radiological contrast agents are neurotoxic and should not be administered intrathecally (1). Oil-based agents (e.g., iophendylate) were introduced many years ago for intrathecal use, but lack of fine image detail (due to cohesiveness) and the need to remove the dye (to prevent arachnoiditis and post-spinal headaches) made these agents suboptimal. Later, ionic water-soluble media (e.g., iothalamate meglumine) were developed. However, they are unsuitable for direct contact with neural tissue, as such contact could lead to severe muscle spasms, seizures, cerebral edema and hemorrhage, coma, paralysis, hypotension, hyperthermia, rhabdomylolysis, multi-system organ failure, and death. An intact blood-brain barrier appears to protect the nervous system when ionic agents are given intravenously. Even then, these agents may cause limited disruption of the blood-brain barrier, particularly when given in high concentrations, which may account for the occasional neurologic complications associated with intravenous use. Over the last 2 decades, nonionic water-soluble agents have been developed (e.g., metrizamide, iohexol), which are significantly less neurotoxic than the ionic water-soluble agents. Some of these agents are suitable for both intravenous and intrathecal administration.

Errors similar to the one cited above have been reported in the literature (2-5) and, like the case above, most patients have died from the neurotoxic effects of ionic contrast media. However, the authors of one error reported in the literature suggest that immediate recognition of a mistake and prompt aggressive treatment may lessen the likelihood of harm or death (5). A 65-year-old man in surgery for a laminectomy had an intra-operative myelogram to confirm complete spinal decompression. The surgeon mistakenly used an ionic agent instead of a nonionic agent. Three hours later (symptoms are often delayed 1 to 6 hours after administration), the patient began experiencing painful clonic spasms in his lower extremities. The spasms increased in frequency and quickly involved his trunk, upper extremities, and face. The patient became obtunded and was intubated. These symptoms, along with hyperthermia and a significantly elevated creatine kinase, led to the quick recognition of the error and prompt, aggressive treatment. Fortunately, the patient recovered with no long-term sequelae.

FDA issued a drug warning about this problem on February 3, 1994, telling manufacturers that they must place a boxed warning on the carton, vial, and package insert for each iodinated contrast product that is not intended for intrathecal use. So today, shipping cases, vial labels, and package inserts for these products must include a statement: "Not for Intrathecal Use" or "Not for Myelography." While these warnings were intended to prevent the types of errors described above, they have not been wholly effective. The warnings may not be prominent, or centered on the vials, making them easy to overlook.

Safe Practice Recommendation: The use of contrast media (which is considered a medication in the 2004 JC standards) should be a prime target for failure mode and effects analysis (FMEA). Along with the potential for fatal outcomes associated with the inadvertent intrathecal administration of ionic contrast media, other potentially serious adverse events, such as allergic reactions, extravasation, and air emboli during administration, clearly suggest that these products warrant a closer look.

During the FMEA, evaluate pharmacy's role in the distribution of contrast media. These products are not just standard floor stock items; they should be given as much attention as other injectable drugs. If radiology requisitions the products, a pharmacist, rather than a technician or the purchasing department, should evaluate the request and double-check all products before they are dispensed. Pharmacy should also consider placing prominent auxiliary labels on ionic media that should not be used for myelography.

Determine where these products are stored. In addition to radiology departments, contrast media may be used in the operating room, cardiac catheterization laboratory, and other areas. Also look at how they are stored. One pharmacist recently reported the potential for a mix-up between look-alike vials of ionic HYPAQUE (diatrozoate meglumine, used for cerebral angiography) and nonionic OMNIPAQUE 300 (iohexol, used for myelography) from the same manufacturer. Each type of contrast media should be stored separately, based on its use. For example, this hospital now stores the nonionic product used for myelograms in a locked box in an exam room used strictly for intrathecal procedures. No other contrast media is stored there. Another hospital packages special kits for myelograms that include the proper contrast media. Pharmacists should periodically visit these areas to evaluate the potential for drug selection errors. And clinical staff should employ an independent double check of the product any time it's used.

Staff education is also important. Clinical staff who work in these areas should understand the proper use, indications, and routes of administration for each contrast agent in use. It might be helpful to post charts in areas where contrast media is used to provide information about each product in use (6). Clinical staff also need to be prepared to deal with the deleterious effects of an error. Prompt recognition of an error and treatment may prevent a fatal outcome (5).

References: (1) Karl HW, Talbott GA, Roberts TS. Intraoperative administration of radiologic contrast agents: potential neurotoxicity. Anesthesiology 1994;81(4):1068-71. (2) Rosati G, Leto di Priolo S, Tirone P. Serious or fatal complications after inadvertent administration of ionic water-soluble contrast media in myelography. Eur J Radiol 1992;15:95-100. (3) Hilz MJ, Huk W, Schellmann B, et al. Fatal complications after myelography with meglumine diatrizoate. Neuroradiology 1990; 32:70-73. (4) Bohn HP, Reich L, Suljaga-Petchel K. Inadvertent intrathecal use of ionic contrast media for myelography. Am J Neuroradiology 1992;3:1515-19. (5) Killeffer JA, Kaufman HH. Inadvertent intraoperative myelography with Hypaque: case report and discussion. Surg Neurol 1997;48:70-73. (6) Manual on contrast media. Edition 4.1 (2003). American College of Radiology.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
ISMP 17th Annual Cheers Awards
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP